Non-steroidals carry increased risk for heart attacks, strokes and death

The FDA will be requiring manufacturers of non-steroidal anti-inflammatory drugs (NSAIDs) to add additional warnings to their products. Studies over the last few years have shown that NSAID use carries an increased risk for heart attacks, heart failure and strokes.

NSAIDs are potent anti-inflammatory drugs. Some are COX (cyclooxyrgenase)-2 inhibitors, meaning that when the NSAID interacts with COX-2 it prevents or decreases inflammation and leads to decreased pain.

Since their introduction, years ago, they’ve become a quick go-to pill for pain relief. Some are available over the counter, like Motrin (ibuprofen) and naproxen (Aleve, Naprosyn), while others require a prescription, like celecoxib (Celebrex). A list of NSAIDs can be found here.

While acetominophen (Tylenol) has mild NSAID-like effects, it usually isn’t classified as a non-steroidal. Aspirin is classed as an NSAID, but the FDA says that there is no increase in risk for cardiac or vascular events with aspirin other than those already known. Additionally, there numerous studies showing that aspirin can decrease the incidence of heart attacks.

Many people use them for a variety of reasons: athletic injuries, home or work injuries, low back pain, headaches, painful menstruation, arthritis and dozens of other uses. Doctors frequently prescribe them for pain relief for pain at the mild-to-moderate level, as well as for their anti-inflammatory properties.

But from early on there were known and often severe side effects associated with non-steroidals, including ulcers that caused severe stomach pain that could be coupled with bleeding from the gastrointestinal tract. Other NSAID users suffered excessive bleeding after trauma or post-operatively unless usage was stopped prior to the event.

But most worrisome were the cardiovascular effects that could happen to patients taking NSAIDs — primarily heart attacks and strokes.

birth control pills

Pills, via Shutterstock

Remember rofecoxib (Vioxx)? Maybe you don’t, because its manufacturer withdrew it over concerns that it caused an increased risk of heart attacks and strokes. Rofecoxib was marketed to treat dysmenorrhea (painful menstruation, pain and arthritis), and it was estimated that about 100,000 people may have had some kind of cardiac event due to using it. Its manufacturer faced a heavy lawsuit, which you can read about here.

Valdecoxib (Bextra), a similar NSAID, was banned in the United States for similar reasons.

Based on data from post-marketing studies, the FDA required that NSAIDs carry a warning stating that there could be an increased risk of cardiovascular events, strokes and deaths from using NSAIDs.

Research on NSAIDs has continued and more data has accumulated, showing that they are contributing to cardiac and vascular events, including deaths. The FDA will be requiring an even more strict warning with additional information to alert users that NSAID use can be risky.

Below is a list of what the data shows from at least two recent studies and an analysis of other studies.

  • Increased risk for heart attack and/or stroke can occur with NSAID use at as early as 2 weeks after starting regular NSAID use.  This risk increases the longer the treatment continues.  The risk is higher at higher does levels.
  • NSAID use increases the risk of heart failure.
  • NSAID use increases the risk of a cardiovascular even and/or stroke even if the patient has no pre-existing cardiac or vascular disease.
  • Patients who do have pre-existing cardiovascular disease have an even higher risk of having another event than those who don’t have an increased risk.
  • Patients given NSAIDs after they had a first heart attack had a higher mortality than those who were not treated with non-steroidals.
  • It seems as if the increased risk applies to all non-steroidal drugs (see note below), but there may be a few that carry a somewhat lower risk than others.

 

If you’re taking an NSAID on a regular basis, it’s suggested that you discuss your continued use of it with your doctor in the immediate future. They may want to change to a different NSAID, reduce your dosage or switch to a different medication.

Patients who develop chest pain, shortness of breath, weakness on one side of the body, facial droop, slurred speech or any symptoms that can be attributable to a heart attack, heart failure or stroke should go to an Emergency Room immediately.


Mark Thoma, MD, is a physician who did his residency in internal medicine. Mark has a long history of social activism, and was an early technogeek, and science junkie, after evolving through his nerd phase. Favorite quote: “The most exciting phrase to hear in science... is not 'Eureka!' (I found it!) but 'That's funny.'” - Isaac Asimov

Share This Post

© 2018 AMERICAblog Media, LLC. All rights reserved. · Entries RSS